Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 156, NWS Columbia, SC

July 29, 2005Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 29, 2005, 2:04 PM EDT for Richmond County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 2:04 PM EDT (18:04 UTC)
Expired
Jul 29, 2005, 2:45 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Richmond County, GA

The radar

The Columbia radar (KCAE), 111 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2814 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 291804
SVRCAE
GAC245-291845-
/O.NEW.KCAE.SV.W.0156.050729T1804Z-050729T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
204 PM EDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 245 PM EDT

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HEPHZIBAH...OR ABOUT 9 MILES SOUTH OF FORT GORDON...AND MOVING
  NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  AUGUSTA.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3331 8218 3323 8209 3332 8188 3353 8202

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 10:02 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 29, 10:02 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1002 AM EDT FRI JUL 29 2005

.SHORT TERM (REST OF TODAY)...
STATIONARY FRONT ACROSS EASTERN MIDLANDS/CSRA THIS MORNING...WILL
BECOME A FOCUS FOR AFTERNOON CONVECTION. AT THE MOMENT...LOTS OF
SUNSHINE IN THE MIDLANDS...WITH PATCH OF LOW STRATUS IN THE
AUGUSTA AREA. RADAR SHOWS SHOWERS AND THUNDERSTORMS IN THE UPSTATE
SOUTH CAROLINA...SHOULD REMAIN IN THAT REGION THROUGH EARLY
AFTERNOON. WILL CHANGE MOSTLY CLOUDY TO PARTLY CLOUDY...LOWER POPS
SLIGHTLY FOR THE MORNING. NO CHANGE TO AFTERNOON FORECAST...EXPECT
NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP AS AIRMASS BECOMES
INCREASINGLY UNSTABLE. A FEW MULTICELL STORMS WITH DAMAGING WET
MICROBURSTS POSSIBLE IN MOIST AIRMASS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 337 AM EDT FRI JUL 29 2005)

SHORT TERM (TODAY THROUGH SUNDAY)...
MAIN CONVECTION NORTHEAST OF THE FORECAST AREA EARLY THIS
MORNING. SHOWERS/TSTMS OVER THE NORTH MIDLANDS (AT THE TAIL END OF
MCS) SHOULD DECREASE OVER THE NEXT COUPLE OF HOURS.

UPPER LEVEL TROUGH REMAINS TO OUR WEST THROUGH SUNDAY. SEVERAL
WEAK SHORTWAVES WILL MOVE ACROSS THE AREA IN UPPER SOUTH TO
SOUTHWEST FLOW. SURFACE TROUGH JUST NORTH AND WEST OF THE AREA
TODAY WILL GRADUALLY SLIDE SOUTH AND EAST THROUGH SUNDAY. MODELS
SHOWING UPPER LEVEL DIVERGENCE ACROSS THE REGION. PLAN TO KEEP
LIKELY POPS FOR MAINLY AFTERNOON AND EVENING WITH CHANCE POPS
OVERNIGHT AND MORNING HOURS. AIRMASS TO REMAIN UNSTABLE HIGH PH20.
KEPT TEMPS JUST BELOW CONSENSUS FOR TODAY. AMOUNT OF CLOUD COVER
MAY LIMIT TEMP RISE AND INSTABILITY. STILL COULD BE ISOLATED
SEVERE STORMS WITH DAMAGING WINDS AND HAIL.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
LITTLE CHANGE FOR THE EXTENDED PERIOD. FRONT NEAR THE COAST WITH
PERSISTENT EASTERLY FLOW THROUGH TUESDAY. HIGH PRESSURE BUILDS IN
FOR THE END OF THE WEEK. TEMPS NEAR NORMAL WEDNESDAY AND THURSDAY
AS AIRMASS DRIES OUT.

AVIATION...
A STATIONARY FRONT WILL REMAIN DRAPED ACROSS THE FORECAST AREA TODAY
INTO THE WEEKEND. SCATTERED SHOWERS WITH AN ISOLATED THUNDERSTORM
POSSIBLE THROUGH 13Z THIS MORNING. CIGS GENERALLY 2000-4000 FT
DURING THE EARLY MORNING HOURS WITH PATCHY FOG REDUCING VISIBILITIES
TO 2-4 MILES IN A FEW LOCATIONS. THUNDERSTORMS WILL BECOME SCATTERED
TODAY MAINLY DURING THE AFTERNOON AND EVENING HOURS. GENERALLY MVFR
OR BETTER EXCEPT SOME IFR CONDITIONS POSSIBLE IN THE VICINITY OF THE
HEAVIER SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 29, 4:15 AM EDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT FRI JUL 29 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-300900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
415 AM EDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE LATER TODAY AS A
STATIONARY FRONT REMAINS OVER THE AREA. A FEW STORMS MAY REACH
SEVERE LIMITS. WIND GUSTS TO 60 MPH WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Jul 29, 1:25 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
125 PM EDT FRI JUL 29 2005

GAZ064-065-077-SCZ025-030-035-291830-

AIKEN-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-RICHMOND-
125 PM EDT FRI JUL 29 2005

...STRONG THUNDERSTORMS MOVING ACROSS THE AUGUSTA AREA...
...INTENSE LIGHTNING IN COLUMBIA COUNTY...

AT 125 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS MOVING ACROSS THE AUGUSTA AREA. THESE STORMS
WILL PRODUCE STRONG GUSTY WINDS TO 40 MPH...AND FREQUENT LIGHTNING.
LOCALLY HEAVY RAIN...1.00 TO 2 INCHES INCH IS EXPECTED IN RICHMOND
COUNTY. MOTORISTS SHOULD USE CAUTION ON THE ROADWAYS THIS AFTERNOON.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

THESE STORMS WILL MOVE ACROSS THE SAVANNAH RIVER AND INTO SOUTH
CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE
WARNINGS.

AWP
Special weather statement, Jul 29, 1:50 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT FRI JUL 29 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
292000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
150 PM EDT FRI JUL 29 2005

...STRONG THUNDERSTORMS IN THE CENTRAL SAVANNAH RIVER AREA WILL
MOVE TOWARD THE CENTRAL MIDLANDS OF SOUTH CAROLINA...

AT 140 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF
THUNDERSTORMS MOVING ACROSS THE AUGUSTA AREA. THESE STORMS WILL
PRODUCE STREET FLOODING IN THE AUGUSTA METRO AREA...EXPECT 1 TO 2
INCHES IN LOCALIZED AREAS. ALSO...THESE STORMS WILL PRODUCE
INTENSE FREQUENT LIGHTNING AND GUSTY WINDS TO 40 MPH.

THE THUNDERSTORMS WILL CONTINUE TO INTENSIFY AND MOVE TOWARD THE
COLUMBIA AREA DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.
THERE IS THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WITH WIND
GUSTS TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

AWP

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.